Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Norman, OK

March 12, 2021Beckham County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 12, 2021, 5:55 PM CST for Beckham County, Washita County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 5:55 PM CST (23:55 UTC)
Expired
Mar 12, 2021, 6:32 PM CST
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beckham County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS54 KOUN 122355
SVROUN
OKC009-149-130045-
/O.NEW.KOUN.SV.W.0010.210312T2355Z-210313T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
555 PM CST Fri Mar 12 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washita County in western Oklahoma...
  East central Beckham County in western Oklahoma...

* Until 645 PM CST.

* At 554 PM CST, a severe thunderstorm was located 4 miles northwest
  of Carter, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Broadcast media reported quarter size hail south of Sayre.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elk City, Burns Flat, Canute and Carter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 9935 3543 9919 3528 9917 3521 9951
      3533 9958
TIME...MOT...LOC 2354Z 243DEG 23KT 3527 9954 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale
4 follow-up statements
494 
WWUS54 KOUN 130005
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
605 PM CST Fri Mar 12 2021

OKC009-149-130045-
/O.CON.KOUN.SV.W.0010.000000T0000Z-210313T0045Z/
Washita OK-Beckham OK-
605 PM CST Fri Mar 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHWESTERN WASHITA AND EAST CENTRAL BECKHAM COUNTIES...

At 605 PM CST, a severe thunderstorm was located 6 miles northeast of
Carter, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Elk City, Burns Flat, Canute and Carter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 9935 3543 9919 3528 9917 3521 9951
      3533 9958
TIME...MOT...LOC 0005Z 243DEG 23KT 3530 9946 

HAIL...1.50IN
WIND...60MPH
 
$$

Mahale
018 
WWUS54 KOUN 130015
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
615 PM CST Fri Mar 12 2021

OKC009-149-130045-
/O.CON.KOUN.SV.W.0010.000000T0000Z-210313T0045Z/
Washita OK-Beckham OK-
615 PM CST Fri Mar 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHWESTERN WASHITA AND EAST CENTRAL BECKHAM COUNTIES...

At 615 PM CST, a severe thunderstorm was located 5 miles south of Elk
City, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elk City, Burns Flat and Canute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 9935 3543 9919 3528 9917 3523 9940
      3537 9952
TIME...MOT...LOC 0015Z 243DEG 23KT 3533 9939 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale
369 
WWUS54 KOUN 130024
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
624 PM CST Fri Mar 12 2021

OKC009-130033-
/O.CAN.KOUN.SV.W.0010.000000T0000Z-210313T0045Z/
Beckham OK-
624 PM CST Fri Mar 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BECKHAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3546 9936 3547 9935 3547 9934 3543 9919
      3528 9917 3524 9936
TIME...MOT...LOC 0023Z 242DEG 23KT 3536 9932 

$$

OKC149-130045-
/O.CON.KOUN.SV.W.0010.000000T0000Z-210313T0045Z/
Washita OK-
624 PM CST Fri Mar 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHWESTERN WASHITA COUNTY...

At 623 PM CST, a severe thunderstorm was located 4 miles southwest of
Canute, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burns Flat and Canute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3546 9936 3547 9935 3547 9934 3543 9919
      3528 9917 3524 9936
TIME...MOT...LOC 0023Z 242DEG 23KT 3536 9932 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale
822 
WWUS54 KOUN 130032
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
632 PM CST Fri Mar 12 2021

OKC149-130042-
/O.CAN.KOUN.SV.W.0010.000000T0000Z-210313T0045Z/
Washita OK-
632 PM CST Fri Mar 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHITA COUNTY IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3546 9936 3547 9935 3547 9934 3543 9919
      3528 9917 3524 9936
TIME...MOT...LOC 0029Z 243DEG 23KT 3539 9925 

$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:35 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 12, 5:35 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
535 PM CST Fri Mar 12 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 301 PM CST Fri Mar 12 2021

Latest observations show the warm front draped across central
Oklahoma from near Stillwater - OKC - Elk City with dewpoints in
the mid-60's south of the boundary. Widespread overcast skies are
seen with areas of drizzle near/along the front. Areas of showers
and thunderstorms are forecast to develop late afternoon into the
evening with scattered severe thunderstorms possible over west-
central Oklahoma and western north Texas. Storms that develop will
be elevated in nature and with bulk shear values of 40 to 65
knots, large hail and damaging winds are possible. Significant
hail is possible over southwest Oklahoma with a low tornado risk
in this area. Another concern is the potential for training along
the front overnight across central Oklahoma, and therefore, flash
flood potential. A flood watch is in effect for north-central
Oklahoma from 03Z through 12Z Saturday.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CST Fri Mar 12 2021

Saturday evening, storms will most likely be ongoing in portions of
western OK along the dryline in the warm sector. Model guidance
suggests that effective shear will be in the range of 50-70 kts,
with 0-3 km SRH upwards of 300 m2/s2, and MLCAPE upwards of 1000
J/kg. The effective shear vector seems to be positioned more
perpendicular to the initiating boundary, especially in western
OK, which should favor more semi-discrete supercells. Eventually,
a meridional upper- level jet will move into the area later in the
evening, and storms will form into more of a linear mode as they
move through central Oklahoma. During this time, the threat for
tornadoes and hail will diminish, as diurnal cooling will limit
instability. Nevertheless, the threat for all hazards will still
exist into the later evening hours. Flash flooding will also be
possible with the storms Saturday evening as PWAT values will
upwards of 1.5 inches, which is much higher than the 90th
percentile for this time of year. The aforementioned storms should
move through the area by Sunday morning.

On Sunday afternoon, there is the potential for some elevated fire
across western and southwestern OK into western-north TX. Low RH
and gusty southerly winds over the area are the primary factors,
however, fuels for these area may be dry enough after the weekend
precipitation. Another potential for elevated fire exists on
Wednesday afternoon as another round of gusty westerly winds with
low RHs overspread southwest OK and western-north TX.

After this weekend, the upper-level low will move through the area
and predominately zonal flow will persist until the middle of the
week where another upper-level trough is forecasted to move through
the area. Some showers may exist in eastern and north-central OK
with this system as it moves through. Otherwise for next week,
temperatures should stay around normal.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Fri Mar 12 2021

Lowering ceiling and visibilities will continue to degrade
conditions from MVFR to IFR conditions across our terminals. After
04Z, many terminals may also reduce to LIFR conditions.
Thunderstorms currently firing up across western Oklahoma and
showers across central Oklahoma are expected to increase which
will affect all of our terminals throughout much of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  69  50  66 / 100  30  90  20
Hobart OK         56  70  45  65 /  90  60  90   0
Wichita Falls TX  61  74  49  69 /  40  30  90   0
Gage OK           46  65  40  63 /  80  80  80  10
Ponca City OK     52  67  51  65 / 100  80  90  50
Durant OK         62  75  52  66 /  20  10  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CST this evening through late tonight for
     OKZ007-008-012-013-018>020-024>026.

TX...None.
&&

SHORT TERM...01
LONG TERM....13
AVIATION...68
Hazardous weather outlook, Mar 12, 12:26 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1226 PM CST Fri Mar 12 2021

OKZ004>048-050>052-TXZ083>090-131200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1226 PM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across most of
western Oklahoma and portions of western north Texas. Golf ball
size hail, damaging wind gusts over 60 mph are possible with the
stronger storms. The strongest storms are expected across parts
of southwestern Oklahoma and the adjacent area of western north
Texas. The most likely time for severe weather will be from late
this afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

There is an enhanced risk of severe thunderstorms on Saturday,
generally along and west of a line from Woodward to Altus and
Vernon Texas. There is a slight and marginal risk of severe storms
east of the enhanced risk. The eastern border of this area is the
I-35 corridor.

Severe thunderstorms are expected to develop across the Texas
Panhandle during the mid afternoon as a strong storm system
approaches from the west. Severe thunderstorms are expected to
move into western Oklahoma and western north Texas by the late
afternoon and early evening. The stronger storms will be capable
of producing very large hail to the size of tennis balls, strong
damaging wind gusts over 70 mph, and a few tornadoes. Thunderstorm
intensity is expected to decrease as the storms move east during
the evening, but will still pose a damaging wind and hail threat.

.Flooding...
Heavy rainfall may occur this afternoon and again Saturday evening
and early Sunday morning could cause localized flooding. Areas
closer to the Kansas border are more likely to have the most rain
compared to areas farther south.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 12, 5:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
514 PM CST Fri Mar 12 2021

OKZ021-122345-
Beckham OK-
514 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Beckham County Until
545 PM CST...

AT 512 PM CST, a strong thunderstorm was located 6 miles southeast of
Erick, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Sayre and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3535 9966 3527 9952 3516 9955 3512 9970
      3512 9978 3509 9978 3505 9992 3512 9993
TIME...MOT...LOC 2312Z 233DEG 24KT 3513 9982

Mahale
Special weather statement, Mar 12, 5:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
520 PM CST Fri Mar 12 2021

OKZ014-021-122345-
Roger Mills OK-Beckham OK-
520 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills and
northeastern Beckham Counties Until 545 PM CST...

AT 516 PM CST, a strong thunderstorm was located 8 miles southeast of
Cheyenne, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Hammon and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9938 3555 9938 3555 9936 3547 9936
      3542 9962 3552 9969
TIME...MOT...LOC 2316Z 242DEG 21KT 3551 9958

Mahale
Special weather statement, Mar 12, 5:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
537 PM CST Fri Mar 12 2021

OKZ014-016-130015-
Roger Mills OK-Custer OK-
537 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills and
southwestern Custer Counties Until 615 PM CST...

AT 534 PM CST, a strong thunderstorm was located 4 miles southwest of
Hammon, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Hammon and Foss Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3551 9949 3558 9956 3575 9928 3551 9918
TIME...MOT...LOC 2334Z 242DEG 20KT 3557 9942

Mahale
Local storm report, Mar 12, 5:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 N SAYRE               35.34N 99.64W
03/12/2021  E1.00 INCH       BECKHAM            OK   BROADCAST MEDIA

            TWITTER POST WITH VIDEO.

&&
Local storm report, Mar 12, 5:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 S SAYRE               35.34N 99.64W
03/12/2021  E1.00 INCH       BECKHAM            OK   BROADCAST MEDIA

            CORRECTS PREVIOUS HAIL REPORT FROM 3 N
            SAYRE. TWITTER POST WITH VIDEO.

&&
Special weather statement, Mar 12, 5:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CST Fri Mar 12 2021

OKZ014>016-130015-
Roger Mills OK-Dewey OK-Custer OK-
550 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...south
central Dewey and northwestern Custer Counties Until 615 PM CST...

AT 548 PM CST, a strong thunderstorm was located 4 miles east of
Hammon, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3552 9932 3566 9943 3588 9916 3583 9892
      3560 9893
TIME...MOT...LOC 2348Z 240DEG 28KT 3563 9930

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:05 AM CSTSpecial Weather StatementOUNWoods25 min
Mar 12, 8:27 AM CSTSpecial Weather StatementOUNAlfalfa18 min
Mar 12, 8:38 AM CSTSevere Thunderstorm WarningOUNAlfalfa22 min
Mar 12, 8:50 AM CSTSpecial Weather StatementOUNWoods25 min
Mar 12, 2:06 PM CSTFlood WatchOUNCanadian, Garfield, Grant, Kay, Kingfisher, Lincoln and 4 more16 hr
Mar 12, 4:57 PM CSTSpecial Weather StatementOUNBeckham33 min
Mar 12, 5:14 PM CSTSpecial Weather StatementOUNBeckham31 min
Mar 12, 5:20 PM CSTSpecial Weather StatementOUNRoger Mills25 min
Mar 12, 5:30 PM CSTSevere Thunderstorm WarningOUNBeckham45 min
Mar 12, 5:37 PM CSTSpecial Weather StatementOUNCuster38 min
Mar 12, 5:50 PM CSTSpecial Weather StatementOUNCuster25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.